Colorado, 2015

Damaging Wind in Colorado, May 2, 2015

May 2, 2015 · NWS BOU · 1 event in 1 county or zone

A sudden wind gust associated with a dissipating thunderstorm caught some flags attached to a lift and tipped it. Two men were injured when a lift at Civic Center Park fell on them during Cinco de Mayo festivities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A sudden wind gust associated with a dissipating thunderstorm caught some flags attached to a lift and tipped it. Two men were injured when a lift at Civic Center Park fell on them during Cinco de Mayo festivities. Both men suffered from head injuries, one was in serious condition.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 2, 1:45 PM MST, 15 minutes earlier.

Area forecast discussion, May 2, 1:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
245 PM MDT SAT MAY 2 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 240 PM MDT SAT MAY 2 2015

WLY FLOW ALOFT WILL BE OVER NRN CO TONIGHT AS SOME MID LVL MOISTURE
IS EMBEDDED IN THE FLOW.  WILL CONTINUE TO SEE SCATTERED
SHOWERS/TSTMS OVER THE HIGHER TERRAIN WITH WIDELY SCT ACTIVITY OVER
THE PLAINS THRU THE EVENING HOURS.  ACTIVITY SHOULD END BEFORE
MIDNIGHT.

ON SUN THE FLOW ALOFT WILL BECOME MORE SWLY AS A DISTURBANCE
EMBEDDED IN THE FLOW AFFECTS THE AREA BY LATE AFTN.  MEANWHILE A
COOL FNT WILL MOVE ACROSS THE PLAINS BY LATE AFTN WITH SOME INCREASE
IN LOW LVL MOISTURE BEHIND THE FNT.  OVERALL WILL SEE ANOTHER CHC OF
SHOWERS/TSTMS OVER THE HIGHER TERRAIN WITH A BETTER CHC OF STORMS
ALONG THE FRONT RANGE BY LATE AFTN.  CAPES ARE ONLY FCST IN THE 500-
1000 J/KG BY THE GFS WHILE THE NAM IS MORE IN THE 1000-1500 J/KG
RANGE.  OVERALL SHEAR PROFILE IS WEAK SO POTENTIAL FOR SVR WX LOOKS
LOW AT THIS TIME.  AS FOR HIGHS READINGS WILL IN THE 70S ACROSS NERN
CO AS MAIN PUSH OF COOLER AIR WILL NOT OCCUR UNTIL SUN EVENING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 240 PM MDT SAT MAY 2 2015

WEAK SOUTH-SOUTHWESTERLY FLOW ALOFT IS PROGGED FOR THE CWA SUNDAY
NIGHT INTO TUESDAY MORNING. AT 18Z TUESDAY MIDDAY...MODELS SHOW AN
UPPER LOW CIRCULATION OVER THE FOUR CORNERS. BY 12Z WEDNESDAY
MORNING THIS CIRCULATION IS OVER THE NORTHEAST CORNER OF COLORADO
WITH THE FLOW ALOFT REMAINING VERY LIGHT. THE LOW LEVEL PRESSURE
AND WIND FIELDS KEEP EASTERLY WINDS OVER THE PLAINS INTO THE LOWER
FOOTHILLS SUNDAY NIGHT THROUGH TUESDAY...THEN WEAK SURFACE WINDS
ARE INDICATED TUESDAY NIGHT. FOR MOISTURE...THE MODELS KEEP THE
CWA VERY MOIST ALL FIVE PERIODS...SUNDAY NIGHT THROUGH TUESDAY
NIGHT. THE SURFACE DEW POINTS ARE IN THE 40S TO LOWER 50S ALL
FIVE PERIODS. THERE IS SOME CAPE PROGGED SUNDAY EVENING...
ESPECIALLY ON THE NAM AND MOSTLY OVER THE PLAINS. THERE IS LIMITED
CAPE FOR LATE DAY MONDAY AND TUESDAY...MOSTLY OVER THE HIGHER
TERRAIN. LAPSE RATES ARE FAIRLY STEEP DURING THE AFTERNOON
PERIODS. THE QPF FIELDS HAVE MEASURABLE PRECIPITATION ALL FIVE
PERIODS...THE GFS SHOWING THE MOST. WILL GO WITH 30-60% POPS MOST
OF THE PERIODS...A BIT LOWER OVERNIGHT AND EARLY MORNING. FOR
TEMPERATURES...MONDAY'S HIGHS ARE DOWN 2-5 C FROM MONDAY'S...EVEN
A BIT LOWER OVER THE NORTHEAST CORNER. ON TUESDAY...HIGHS ARE A
BIT WARMER THAN MONDAY'S. FOR THE LATER DAYS...WEDNESDAY THROUGH
SATURDAY...MODELS HAVE SOUTH-SOUTHWESTERLY FLOW ALOFT WEDNESDAY
AS THE UPPER TROUGH MOVES EASTWARD. THE SOUTH-SOUTHWESTERLY FLOW
ALOFT IS PROGGED TO CONTINUE THROUGH FRIDAY...THEN INCREASE IN
SPEED BY SATURDAY WITH AN UPPER TROUGH/CLOSED LOW MOVING INTO
WESTERN COLORADO. MOISTURE DECREASES SOMEWHAT...BUT THERE WILL
STILL BE ENOUGH FOR 10-30% LATE DAY SHOWERS AND THUNDERSTORMS.
MOISTURE AND POPS WILL INCREASE AGAIN BY NEXT WEEKEND.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON)
ISSUED AT 240 PM MDT SAT MAY 2 2015

TSTM ACTIVITY IS MORE ISOLD THIS AFTN AND HIGHER BASED SO VCTS STILL
LOOKS THE WAY TO GO AT THIS POINT. STILL COULD SEE A BRIEF PERIOD OF
GUSTY OUTFLOW WINDS FM THE WNW THRU 01Z. WINDS THIS EVENING WILL
BECOME MORE WSW AND THEN DRAINAGE BY MIDNIGHT. ON SUN WINDS WILL
BECOME ENE BY 18Z AS WEAK COOL FNT MOVES ACROSS. THERE WILL BE A
CHC OF TSTMS LATE IN THE AFTN AFTER 21Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RPK
LONG TERM...RJK
AVIATION...RPK
Hazardous weather outlook, May 2, 9:21 AM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1021 AM MDT SAT MAY 2 2015

COZ030>051-031630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1021 AM MDT SAT MAY 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE STUCK UNDER A RIDGE ALOFT WILL ALLOW FOR A CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS ESPECIALLY OVER THE HIGHER
TERRAIN AND PALMER DIVIDE WHICH WILL SPREAD EAST ACROSS THE
ADJACENT PLAINS THROUGH TONIGHT. EXPECT LESS COVERAGE THAN
YESTERDAY...AS WELL AS DRIER SHOWERS/STORMS WITH GUSTY OUTFLOW
WINDS AND LIGHT RAIN BEING THE MAIN WEATHER EXPERIENCED. A FEW
STRONGER STORMS COULD STILL CONTAIN SMALL HAIL. EAST OF A LINE
STERLING TO LIMON LINE...WHERE MORE MOISTURE WILL BE
FOUND...SLIGHTLY STRONGER STORMS MAY BE POSSIBLE WITH LARGER HAIL
AND STRONGER OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MOIST AND UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE
FORECAST AREA THROUGH MUCH OF NEXT WEEK. SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR NEARLY EVERY DAY...WITH THE MOST
WIDESPREAD SHOWER AND STORM COVERAGE ASSOCIATED WITH THE PASSAGE
OF AN UPPER LEVEL DISTURBANCE ON TUESDAY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE SUNDAY NIGHT ON THE
EASTERN PLAINS...AND THEN AGAIN LATE MONDAY THROUGH TUESDAY. AT
THIS TIME...THE THREAT OF SEVERE WEATHER WOULD BE LIMITED BY
MARGINAL WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE.
HOWEVER...AN ISOLATED SEVERE STORM OR TWO WILL STILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Denver

When
May 2, 2:00 PM MST
Where
Denver County, Denver
Measured
35 kt (40 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.730, -104.930

Two men were injured when a lift was tipped by strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565125.